Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 184, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 28, 2016, 2:58 PM CDT for Edwards County, Ford County, Kiowa County, Kansas. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2016, 2:58 PM CDT (19:58 UTC)
- Expired
- Jun 28, 2016, 3:37 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Ford County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 47 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 3:04 PM CDT | HAIL 3 | Kinsley, KS | MEASURED 3.5 INCHES |
| Jun 28, 3:04 PM CDT | HAIL 3 | Kinsley, KS | MEASURED 3.5 INCHES. |
| Jun 28, 3:04 PM CDT | HAIL 3.5 | Kinsley, KS | MEASURED 3.5 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.0 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1570 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
588
WUUS53 KDDC 281958
SVRDDC
KSC047-057-097-282100-
/O.NEW.KDDC.SV.W.0184.160628T1958Z-160628T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
258 PM CDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL FORD COUNTY IN SOUTHWESTERN KANSAS...
SOUTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
NORTHWESTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 400 PM CDT
* AT 257 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KINSLEY...
MOVING SOUTH AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KINSLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3798 9952 3799 9935 3763 9922 3761 9960
TIME...MOT...LOC 1957Z 000DEG 13KT 3794 9944
HAIL...1.50IN
WIND...60MPH
$$
FINCH4 follow-up statements
407
WWUS53 KDDC 282004
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT TUE JUN 28 2016
KSC047-057-097-282100-
/O.CON.KDDC.SV.W.0184.000000T0000Z-160628T2100Z/
FORD KS-EDWARDS KS-KIOWA KS-
304 PM CDT TUE JUN 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EAST CENTRAL FORD...SOUTHWESTERN EDWARDS AND NORTHWESTERN KIOWA
COUNTIES...
AT 303 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR
KINSLEY...MOVING SOUTH AT 15 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...GRAPEFRUIT SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO
ROOFS...SIDING AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
KINSLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3796 9950 3799 9935 3763 9922 3761 9960
TIME...MOT...LOC 2003Z 000DEG 13KT 3791 9944
HAIL...4.00IN
WIND...70MPH
$$
FINCH148
WWUS53 KDDC 282018
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
318 PM CDT TUE JUN 28 2016
KSC047-057-097-282100-
/O.CON.KDDC.SV.W.0184.000000T0000Z-160628T2100Z/
FORD KS-EDWARDS KS-KIOWA KS-
318 PM CDT TUE JUN 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EAST CENTRAL FORD...SOUTHWESTERN EDWARDS AND NORTHWESTERN KIOWA
COUNTIES...
AT 318 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
KINSLEY...MOVING SOUTH AT 25 MPH.
THIS IS A VERY DANGEROUS STORM.
HAZARD...BASEBALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED.
EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO
ROOFS...SIDING AND VEHICLES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL FORD...SOUTHWESTERN EDWARDS AND NORTHWESTERN KIOWA COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3790 9950 3785 9935 3763 9922 3761 9960
TIME...MOT...LOC 2018Z 351DEG 21KT 3784 9945
HAIL...2.75IN
WIND...70MPH
$$
FINCH820
WWUS53 KDDC 282030
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT TUE JUN 28 2016
KSC057-282039-
/O.CAN.KDDC.SV.W.0184.000000T0000Z-160628T2100Z/
FORD KS-
330 PM CDT TUE JUN 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FORD COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3784 9949 3785 9935 3763 9922 3762 9955
TIME...MOT...LOC 2029Z 000DEG 13KT 3780 9945
$$
KSC047-097-282100-
/O.CON.KDDC.SV.W.0184.000000T0000Z-160628T2100Z/
EDWARDS KS-KIOWA KS-
330 PM CDT TUE JUN 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN EDWARDS AND NORTHWESTERN KIOWA COUNTIES...
AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST
OF OFFERLE...MOVING SOUTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN EDWARDS AND NORTHWESTERN KIOWA COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3784 9949 3785 9935 3763 9922 3762 9955
TIME...MOT...LOC 2029Z 000DEG 13KT 3780 9945
HAIL...1.00IN
WIND...60MPH
$$
FINCH399
WWUS53 KDDC 282037
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT TUE JUN 28 2016
KSC047-097-282047-
/O.CAN.KDDC.SV.W.0184.000000T0000Z-160628T2100Z/
EDWARDS KS-KIOWA KS-
337 PM CDT TUE JUN 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN EDWARDS AND
NORTHWESTERN KIOWA COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3784 9949 3785 9935 3763 9922 3762 9955
TIME...MOT...LOC 2036Z 000DEG 13KT 3777 9945
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:01 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jun 28, 12:01 PM CDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1201 PM CDT TUE JUN 28 2016 ...Updated for Aviation... .SHORT TERM...(Today and tonight) Issued at 325 AM CDT Tue Jun 28 2016 The northwest flow pattern is underway, and along with it a challenging forecast. At the time of this writing at 0800 UTC, there were two small MCSs, one across far eastern Colorado and adjacent far western KS with a second one across far north central KS. It looks like a majority of the southwest KS region will avoid both of these MCSs as they track almost due south. The exception will be the western six counties were some rainfall of around a quarter inch can be expected with some locally higher amounts through the mid-morning hours before the MCS weakens. Some of the hourly HRRR runs want to merge the two MCSs, so that will have to be watched later in the morning, but right now that doesn't seem to be happening, so we will be keeping POPs fairly low with the exception of far southwest and west central KS. It is unclear exactly how convection will evolve late this afternoon through tonight. We could see a repeat of yesterday, except starting off a bit farther north in Nebraska. A mature MCS never really materialized last night like was forecast, however that does not mean that one large, coherent, long-lived MCS won't happen tonight. Signals are certainly there in both the high resolution convective allowing models and lower resolution models. The NAM12 is particularly bullish, showing a significant QPF signal rolling SSE from western Nebraska into southwest KS by 12z Wednesday. Both the NCEP WRF-ARW and WRF-NMMB show something coherent rolling across the same generally area before decaying around or shortly after 09z Wednesday. In the official forecast, we will have 40-50 POPs going mainly east and north of a Dighton-Dodge-Greensburg- Pratt line with greatest confidence and QPF forecast values up along the I-70 corridor. .LONG TERM...(Wednesday through Monday) Issued at 325 AM CDT Tue Jun 28 2016 The active northwest flow pattern will continue through the end of the week. A couple of things that will probably act to enhance precipitation coverage and intensity later in the week will be 1) a fairly decent surface front which will slow down and perhaps become quasi-stationary across southern Kansas and 2) some minor mid level perturbations/enhanced mid level moisture rotating around weak ridging, thanks to abundance of mountain convection across the southern Rockies. POPs in the Long Term will be highest Thursday Night through Saturday Night with 12-hr POPs every period in the 40- 60 percent territory somewhere across our forecast area from west central KS through south central KS. It still looks as though some areas will see potentially excessive rainfall once the polar front gets down here, given all the moisture that will be around and the generally weak mid-upper level flow leading to slow-moving convection. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1156 AM CDT Tue Jun 28 2016 Light east to southeasterly upslope will prevail with VFR conditions. A complex of thunderstorms is then forecast to drop south to southeastward across much of south central Kansas late tonight and towards morning. The best guess for timing is at KHYS around 08-11Z and 09-12z at KGCK and KDDC. Strong outflow winds will be the main threat along with heavy rainfall and frequent lightning. && .PRELIMINARY POINT TEMPS/POPS... DDC 88 67 90 66 / 20 40 20 30 GCK 89 66 91 66 / 20 30 20 20 EHA 90 67 94 66 / 40 20 20 30 LBL 91 67 94 67 / 30 20 20 30 HYS 87 66 86 65 / 20 50 40 40 P28 91 68 90 69 / 20 30 30 40 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Kruse
Hazardous weather outlook, Jun 28, 5:49 AM CDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 549 AM CDT TUE JUN 28 2016 KSZ030-031-043>046-061>066-074>081-084>090-291100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 549 AM CDT TUE JUN 28 2016 /449 AM MDT TUE JUN 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE SOUTH ACROSS THE SOUTHWEST KANSAS REGION DURING THE MORNING HOURS. NO SEVERE WEATHER IS EXPECTED. ANOTHER LARGER ROUND OF THUNDERSTORM ACTIVITY IS EXPECTED LATE THIS EVENING AND OVERNIGHT. MARGINAL SEVERE WEATHER IS POSSIBLE UP ALONG THE I-70 CORRIDOR, BUT THE ACTIVITY SHOULD WEAKEN AS IT CONTINUES SOUTH INTO SOUTHWEST AND SOUTH CENTRAL KANSAS DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE IN THE FORECAST EACH PERIOD, BUT THE BEST CHANCES WILL BE FROM THURSDAY NIGHT THROUGH SATURDAY NIGHT AS A FRONTAL BOUNDARY BECOMES NEARLY STATIONARY ACROSS SOUTHERN KANSAS. SOME SEVERE WEATHER IS POSSIBLE, BUT THE GREATER THREAT MAY BE EXCESSIVE RAINFALL LEADING TO SOME ISOLATED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, Jun 28, 2:54 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 254 PM CDT TUE JUN 28 2016 KSZ044-045-063-064-282045- FINNEY KS-NESS KS-LANE KS-HODGEMAN KS- 254 PM CDT TUE JUN 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY... SOUTHEASTERN LANE...SOUTHWESTERN NESS AND NORTHWESTERN HODGEMAN COUNTIES UNTIL 345 PM CDT... AT 253 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF BEELER...MOVING SOUTH AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KALVESTA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3830 10031 3831 10015 3808 10001 3804 10033 TIME...MOT...LOC 1953Z 350DEG 13KT 3827 10024 WHITE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:20 PM CDT | Special Weather Statement | DDC | Finney, Gray | 40 min |
| Jun 28, 2:35 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 39 min |
| Jun 28, 2:40 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 65 min |
| Jun 28, 2:50 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 55 min |
| Jun 28, 2:54 PM CDT | Special Weather Statement | DDC | Hodgeman | 51 min |
| Jun 28, 3:24 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 51 min |
| Jun 28, 3:28 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 41 min |
| Jun 28, 3:36 PM CDT | Special Weather Statement | DDC | Kiowa | 39 min |
| Jun 28, 3:47 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 45 min |
| Jun 28, 4:05 PM CDT | Special Weather Statement | DDC | Barber | 55 min |
| Jun 28, 4:07 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 41 min |
| Jun 28, 4:17 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.